Friday, October 07, 2016


"Are you on any medications at home?" I asked. He was in for a swollen wrist--and I mean a swollen. wrist. The thing looked like he had a half a softball in there.

"Nope. Nothing."

"What about for the pain in your wrist?"

"Oh, yeah, I mean, I take Tramadol for that."

"Okay. So. . . .anything for high blood pressure, anything like that?"


Okay. On to the next question. I know this one will be fun because he's got dozens of missed follow-ups and lit up his last utox like a Christmas tree. Two weeks ago.

"Any street drugs? Heroin? Cocaine? Weed?"

"Why you motherfuckers always askin' me about street drugs? I don't do no drugs! I don't smoke weed or shoot heroin or nothin'! What the fuck are you people goin' on about drugs? I never done no drugs! (random profanity)(random tossing things around the room)(stomping)(breathing heavily)"

"So all you take at home is Tramadol for your wrist?"

"Yeah. And Suboxone."


gela said...

Thanks for cracking me up. Our job is funny. You've got to laugh.

Old FoolRN said...

Why do drug addicts have swollen hands and wrists? I used to think it was because venous return was impaired by all the phlebotic and sclerotic veins as a consequence of their IV injection, but I have also seen it in exclusive snorters. Maybe they deplete all their plasma proteins from poor nutrition. One of the great mysteries in life. One thing for sure a toothless person with swollen hands and tattoos is a drug user.

Anonymous said...

How did a patient in for a swollen wrist wind up on your neuro floor?

clairesmum said...

Oh, I bet there was lots more to this story that can 't be told...hoping he did not stay long on the neuro unit....once that swelling starts to go down I am betting on AWOL or AMA discharge....

Wondering about the etiology of the swollen hands/wrists...i'd have thought circulatory and soft tissue damage/scars, etc. over time...may be some trauma (fistfights, falling down, hitting hard items) effect?

I usually figured my addict patients all had a degree to TBI, between the passing out and the injuries when high and the high level of sedation (could have some hypoxemia even when breathing) and the years of poor nutrition and toxins in their body/blood - even when they were clean and sober and "stable" there often seemed to be deficits that didn't have a particular pattern....

Eileen said...

Intrigued me - and I found

"Narcotic addiction may induce systemic and local complications. Intravenous injections of drugs can cause venous thrombosis, and septic or embolic complications. The puffy hand sign is a more uncommon complication of hard-core injection addicts. Three long-term intravenous drug users, two males, one female, mean age 30.6 years (26-37) presented puffy hands. These patients had been drug addicts for four to twelve years (mean duration 7.3 years) and had stopped heroin injections for 3-5 years (mean 4.6), participating in a buprenorphine substitution program. The edema appeared several years after drug cessation (1.5-5, mean 2.3). Typically the puffiness was bilateral, the hands swollen from the proximal segments of the fingers to the wrist. In one patient, the edema was localized both in the hands and in the feet. The edema was not pitting and unaffected by elevation. Duplex ultrasound examination of the extremities was normal. Lymphangiography performed in one patient was consistent with deep lymphatic destruction. Puffy hand syndrome appears to be the end result of lymphatic obstruction. Repeated injections of drugs in or outside the veins destroy the lymphatics. Buprenorphine may play an important role in the puffy hand sign. Although it is supposed to be administered orally, many drug addicts use it as an i.v. solution. Because buprenorphine is poorly soluble, it causes lymphatic obstruction. This type of hand for which no therapy exists must be differentiated from deep palmar space infection with dorsal edema which requires incision and drainage."

Sorry - article is in French

Old FoolRN said...

Thanks Eileen, I did not realize the swollen hand syndrome had been investigated..very interesting. Now, what the heck is the etiology for the frequent edentulous condition of drug addicts?

Anonymous said...

Eileen..thanks. You helped me learn something new today.

RehabRN said...

Aww, jo, I thought your guy might mention (after tirade) that he just "borrowed" a couple of oxycodone from a friend and smoked weed, because "it helps with the spasms".

My personal favorite: the guy tells my doc (I was working for a pain specialist) he's clean until I get his pee for a drug screen. Then he says he "borrowed Percocet".

To which I replied "thank you for sharing that. I'll let Dr. S. know."

Dr. S. says, "His friend will never get that one back."

The things people say...

BTW teeth fall out in meth users a lot. I figure the other folks have bad oral care habits (which is not uncommon in our area--they can get dental care if it's "urgent" but no cleanings without meeting certain criteria).

Old FoolRN said...

You jump started an old memory RehabRN. I once heard a lengthy very technical reason why meth addicts loose teeth. The drug dries up saliva creating an optimal environment for tooth attacking bacteria to proliferate.

RehabRN said...

It's no surprise OldFoolRN. I'd be dry too, if I was using all that Sudafed for meth.

Those salivary glands really are important and should not be messed with!